Hail, Stephens
- When
- May 1, 12:04 PM CST
- Where
- Stephens County, Velma
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 34.460, -97.670
Outflow boundaries from previous days storms provided focus for thunderstorm development with a variety of severe weather on the 1st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
Outflow boundaries from previous days storms provided focus for thunderstorm development with a variety of severe weather on the 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at May 1, 12:01 PM CST, 3 minutes earlier.
Area Forecast Discussion
National Weather Service Norman OK
101 PM CDT Wed May 1 2019
.DISCUSSION...
See aviation.
&&
.AVIATION...
All of our terminals will remain under MVFR to IFR conditions
through the entire forecast period. A persisting storm system will
maintain low ceilings and periodic low visiblities mainly
occurring in rain. The next round of TSRA is expected to develop
between 19Z to 21Z which could affect our terminals in central
through southern Oklahoma and north Texas. The second and final
round of TSRA will be possible along the cold front which will be
pushing through between 06Z to 12Z, and may affect all of our
terminals. Surface winds will remain southeasterly across our
terminals, with a northeast wind shift occurring along the cold
front later tonight.
&&
.PREV DISCUSSION... /issued 655 AM CDT Wed May 1 2019/
DISCUSSION...
12Z TAFs.
AVIATION...
Widespread IFR ceilings are expected today. Additional showers and
thunderstorms are expected to develop this evening and overnight.
PREV DISCUSSION... /issued 420 AM CDT Wed May 1 2019/
DISCUSSION...
Elevated storms that formed across southwest Oklahoma and western
north Texas late yesterday, have increased in coverage overnight.
The stronger storms have produce marginally severe hail, heavy
rainfall, and gusty winds. A few CAMs that have a decent handle on
the current convection, linger storms across parts of southeast
Oklahoma through at least 15Z. Therefore, will likely extend the
current Flood Watch through about noon/1pm.
The area will remain on the southern fringe of broad cyclonic
flow through about Friday with upstream shortwave ridge going into
the weekend. This will result in a few more opportunities for
convection to develop before thunderstorm chances decrease going
into the weekend/early next week.
Compared with yesterday, forcing will be weaker with fewer storms
than Tuesday. The intersection of a dryline and remnant boundary
near western north Texas, may result in storm initiation during
the afternoon. How much upscale growth occurs across northern
Texas and southern Oklahoma is uncertain. However, moderate
instability and shear will certainly support the risk of severe
storms with the potential for very large hail, damaging winds, and
heavy rainfall.
Later this evening and overnight, a disturbance will move across the
central Rockies. This will help force another front across
Oklahoma during the evening and overnight. Will increase rain and
storm chances across northern Oklahoma, mainly for the overnight
period.
Another wave will approach and move across the southern and central
Plains late Thursday into Friday. This will help sharpen an elevated
front, which may result in at least scattered showers and thunderstorms.
There are some indication that storms may form to the west of Oklahoma
late Saturday into early Sunday. With west to northwest flow
aloft, some of the storms may move into Oklahoma overnight
Saturday into Sunday morning.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 75 60 70 57 / 30 50 20 30
Hobart OK 75 58 67 55 / 20 50 20 40
Wichita Falls TX 77 62 75 61 / 40 30 30 40
Gage OK 67 48 65 48 / 10 70 10 50
Ponca City OK 71 56 68 55 / 20 70 20 30
Durant OK 77 64 78 63 / 60 60 50 40
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ023>032-037>048-
050>052.
TX...Flood Watch through Thursday morning for TXZ085-086-088>090.
&&
12/23/68Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 1216 PM CDT Wed May 1 2019 OKZ004>048-050>052-TXZ083>090-021730- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 1216 PM CDT Wed May 1 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms today across parts of western north Texas and southern Oklahoma. There is also a slight risk for the rest of southern Oklahoma and portions of central Oklahoma. A few marginally severe storms may develop across northern Oklahoma. Location... The enhanced risk area is generally along and south of a Wichita Falls to Seymour, Texas line. The slight risk area is generally along and south of a line from near Vernon to Pauls Valley to Durant. Timing... The most likely time for severe storms will be from 3 pm through midnight. Impacts... Hail up to the size of baseballs. Damaging winds up to 70 mph. Excessive rainfall with flash flooding possible. Discussion... This afternoon, thunderstorms will develop across portions of north Texas, southern, and central Oklahoma. Storms may become more numerous by late afternoon or evening. Other storms may form across northern Oklahoma late this evening and overnight, as a cold front moves across the area. .Heavy Rain... Heavy rainfall amounts could occur with thunderstorms this afternoon and evening. Flooding is most likely in areas that have saturated ground from previous rain. Widespread flash flooding is unlikely, but localized flash flooding is likely to occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms are possible across southern Oklahoma and north Texas Thursday, and again across portions of the area Friday through about Sunday. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1108 AM CDT Wed May 1 2019
OKZ043-048-011645-
Coal OK-Atoka OK-
1108 AM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Coal and
northeastern Atoka Counties Until 1145 AM CDT...
AT 1106 AM CDT, a strong thunderstorm was located 4 miles east of
Coalgate, moving northeast at 30 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3442 9614 3457 9625 3468 9606 3468 9589
3459 9588 3459 9569
TIME...MOT...LOC 1606Z 235DEG 26KT 3453 9614
11PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1142 AM CDT WED MAY 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0917 PM FLASH FLOOD 7 SSW CENTRAL HIGH 34.51N 98.14W
04/30/2019 STEPHENS OK OFFICIAL NWS OBS
RIVER GAGE ALONG LITTLE BEAVER CREEK
&&
ZWINKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
1154 AM CDT WED MAY 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1130 PM FLASH FLOOD TURNER FALLS 34.42N 97.15W
04/30/2019 MURRAY OK OFFICIAL NWS OBS
CONTINUED FLASH FLOODING ALONG HONEY CREEK, WITH ROAD
CLOSURES.
&&
ZWINKSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1223 PM CDT Wed May 1 2019
OKZ027-039-040-011745-
Grady OK-Stephens OK-Garvin OK-
1223 PM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern
Stephens and southwestern Garvin Counties Until 1245 PM CDT...
AT 1221 PM CDT, a strong thunderstorm was located 6 miles south of
Bray, moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Locations impacted include...
Bray, Elmore City, Velma, Katie, Foster, Pernell, Cox City and Erin
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3455 9792 3485 9765 3458 9733 3450 9755
3451 9756 3450 9756 3443 9776
TIME...MOT...LOC 1721Z 223DEG 23KT 3455 9778
11SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1239 PM CDT Wed May 1 2019
OKZ027-039-040-011800-
Grady OK-Stephens OK-Garvin OK-
1239 PM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR southeastern Grady...northeastern
Stephens and northwestern Garvin Counties Until 100 PM CDT...
AT 1238 PM CDT, a strong thunderstorm was located 7 miles east of
Bray, moving northeast at 25 MPH.
HAZARDS INCLUDE...
Hail up to the size of nickels...
Locations impacted include...
Lindsay, Bray, Foster, Antioch, Erin Springs and Cox City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3463 9783 3486 9764 3486 9760 3470 9732
3451 9767
TIME...MOT...LOC 1738Z 222DEG 23KT 3463 9769
11SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE Norman OK 1239 PM CDT Wed May 1 2019 OKZ045-TXZ090-011800- Jefferson OK-Clay TX- 1239 PM CDT Wed May 1 2019 ...SIGNIFICANT WEATHER ADVISORY FOR northwestern Jefferson and northeastern Clay Counties Until 100 PM CDT... AT 1238 PM CDT, a strong thunderstorm was located 5 miles west of Ryan, moving northeast at 20 MPH. HAZARDS INCLUDE... Hail up to the size of nickels... Locations impacted include... Waurika, Ryan and Sugden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Monitor the weather situation closely and be alert for threatening weather conditions. && LAT...LON 3392 9804 3402 9818 3424 9798 3405 9775 TIME...MOT...LOC 1738Z 226DEG 19KT 3401 9804 11
The Norman radar (KTLX), 103 km away, was scanning. The volume nearest the first event began at 18:01 UTC.
32 hail, 10 flash flood, 6 thunderstorm wind, 5 tornado. Local standard time, as filed.
Spotters with the highway patrol and emergency management and storm chasers observed a brief tornado estimated to be about 4 miles south-southwest of Waurika. No damage was reported.
Storms chasers observed a tornado estimated to be about 7 miles east of Addington. No damage was reported.
Spotters and chasers observed a tornado west of Marietta. Emergency management reported tree damage about 5 miles west of Marietta, and a carport was damaged about 2 miles west of Marietta.
A tornado caused damage to trees about 5 miles north of Marietta near US Highway 77.
Mping report.
A large area of wind damage was observed across southern Love County from near the Red River south of Leon northeast and east toward Burneyville. Damage was primarily to trees, but one home suffered some roof damage and some power poles were damaged. The swath of damaging wind was up to 1.5 miles near and south of Burneyville. Some tree trunks were snapped about 4 miles east of Leon and also just southwest of Burneyville. An EF1 tornado was also embedded within this area of damaging winds (see separate Storm Data entry).
A tornado moved northeast in Love County embedded within a larger area of damaging winds. Although most of the damage was to trees, one mobile home was blown off of it's foundation and destroyed about 3.5 miles east-southeast of Leon.
Roof totaled due to hail damage. Time estimate from radar.
Power lines and trees down in the 26000 block of Lake Road in Jimtown.
Media reported 60 to 70 mph winds.
Mping report of golfball to 2 inch hail.
Marsden road closed approximately half a mile south of South County Line Road due to high water. Flooding on Highway 96 approximately 3 miles south of highway 32.
Trees down in Madill.
Power Pole snapped in Madill along 16th street just south of Highway 70.
About a foot and a half of water over roads.
A man was swept away and killed by swift moving flood waters while on an ATV checking his fields. Time of occurrence is estimated from various media reports and when the call to local emergency officials was placed.
Localized flooding with water covering the roadway on SH 3 south of Lehigh.
Localized flooding with water covering the roadway on SH 3 south of Lehigh.
Localized flooding with water covering the roadway on SH 3 south of Lehigh.
Oswalt road is being shut down 3 miles west of Marsden road.
Highway 78 at Bullard Chapel Road has water 3 inches deep over it.
Street flooding reported from MPING.
Video of completely flooded roadway on Beech Street between 10th and 11th streets in Durant.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, Stephens | 2019-05-01 | 57 | Male | Outside/Open Areas | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2019Every state in 2019This day in weather historyThe tornado archive for Oklahoma, 2019Warnings in Oklahoma, May 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822427, 829267, 829271, 822433, 822435, 822451, 822460, 822464, 822465, 822467, 822468, 822469, 822470, 822471, 822472, 822473, 822474, 822477, 822478, 822480, 822481, 829275, 829277, 822482, 822483, 822485, 822487, 829291, 829285, 822653, 822654, 822655, 822660, 828967, 822729, 822731, 822733, 822734, 822738, 822740, and more.